Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 8, NWS Tucson, AZ

April 2, 20236 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Apr 2, 2023, 2:31 AM MST for 6 counties in Arizona. It took effect at Apr 3, 2023, 2:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2023, 2:31 AM MST (09:31 UTC)
In effect from
Apr 3, 2023, 2:00 PM MST
Expired
Apr 3, 2023, 11:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4197 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS75 KTWC 020931
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
231 AM MST Sun Apr 2 2023

AZZ501>515-022315-
/O.NEW.KTWC.WI.Y.0008.230403T2100Z-230404T0600Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
231 AM MST Sun Apr 2 2023

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM MST MONDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...For all of Southeast Arizona.

* WHEN...From 2 PM to 11 PM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
453 
WWUS75 KTWC 022057
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
157 PM MST Sun Apr 2 2023

AZZ501>515-031100-
/O.CON.KTWC.WI.Y.0008.230403T2100Z-230404T0600Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Douglas, Clifton, Safford, Hannagan Meadow, 
Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon,
Mount Lemmon, Summerhaven, and Kitt Peak
157 PM MST Sun Apr 2 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 11 PM MST
MONDAY...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 55 mph.
  Higher gusts in the mountains. 

* WHERE...For all of Southeast Arizona.

* WHEN...From 2 PM to 11 PM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Areas of blowing dust could reduce visibility for motorists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
202 
WWUS75 KTWC 030920
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
220 AM MST Mon Apr 3 2023

AZZ501>515-040000-
/O.CON.KTWC.WI.Y.0008.230403T2100Z-230404T0600Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
220 AM MST Mon Apr 3 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 55 mph. 
  Higher gusts in the mountains.

* WHERE...For all of Southeast Arizona.

* WHEN...From 2 PM to 11 PM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust could reduce visibility for 
  motorists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
347 
WWUS75 KTWC 032058
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
158 PM MST Mon Apr 3 2023

AZZ502-504>506-040600-
/O.NEW.KTWC.FZ.A.0002.230405T0900Z-230405T1500Z/
/O.CON.KTWC.WI.Y.0008.230403T2100Z-230404T0600Z/
Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, and Oracle
158 PM MST Mon Apr 3 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with
  gusts up to 45 mph. For the Freeze Watch, low temperatures
  Wednesday morning between 29 and 34 degrees.

* WHERE...Tohono O'odham Nation, Tucson Metro Area, South 
  Central Pinal County and Southeast Pinal County.

* WHEN...For the Wind Advisory, until 11 PM MST this evening. 
  For the Freeze Watch, from late Tuesday night through 
  Wednesday morning.

* IMPACTS...Gusty winds could blow around unsecured objects and
  create patchy blowing dust. Tree limbs could be blown down and 
  a few power outages may result. Freezing temperatures could 
  damage sensitive vegetation and damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ501-503-507>515-040600-
/O.CON.KTWC.WI.Y.0008.230403T2100Z-230404T0600Z/
Western Pima County-Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Nogales, 
Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow,
Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon,
Mount Lemmon, and Summerhaven
158 PM MST Mon Apr 3 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of southeast Arizona.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  create patchy blowing dust. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
832 
WWUS75 KTWC 040600
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1100 PM MST Mon Apr 3 2023

AZZ502-504>506-041400-
/O.EXP.KTWC.WI.Y.0008.000000T0000Z-230404T0600Z/
/O.CON.KTWC.FZ.A.0002.230405T0900Z-230405T1500Z/
Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, and Oracle
1100 PM MST Mon Apr 3 2023

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...
...WIND ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...Tohono O'odham Nation, Tucson Metro Area, South 
  Central Pinal County and Southeast Pinal County.

* WHEN...For the Freeze Watch, from late Tuesday night through 
  Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ501-503-507>515-040700-
/O.EXP.KTWC.WI.Y.0008.000000T0000Z-230404T0600Z/
Western Pima County-Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Nogales, 
Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow,
Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon,
Mount Lemmon, and Summerhaven
1100 PM MST Mon Apr 3 2023

...WIND ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING...

Wind speeds will continue to diminish overnight.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 1, 2:04 PM MST, 12 hours 27 minutes earlier.

Area forecast discussion, Apr 1, 2:04 PM MST, 12 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
204 PM MST Sat Apr 1 2023

.SYNOPSIS...Warmer temperatures will prevail into Monday. Another
weather system will bringing strong gusty winds to the area
Monday and much cooler temperatures Tuesday into Wednesday.

&&

.DISCUSSION...Mostly clear skies will prevail through Sunday
despite a weak disturbance traversing our area tonight. High
temperatures around or even slightly above normal, for a change,
will occur Sunday and Monday. The difference between Sunday and
Monday will be a slight increase in clouds Monday but much
stronger winds.

Strong winds and very low humidies are forecast for most of
southeast Arizona, resulting in critical fire weather conditions
over a large area. See Fire Weather section for more details.

Much cooler air and less wind behind this system on Tuesday with
highs being 12 to 22 degrees cooler than Monday. After a chilly
Tuesday night, temperatures bounce back Wednesday, but still be
below normal. A gradual warming trend will continue the rest of
the work week with the latest trends showing high temperatures may
be at or even slightly above normal again by next weekend.

&&

.AVIATION...Valid through 03/00Z. Mainly clear skies or a few
clouds AOA 20k ft through the period. SFC wind S-SW 10-15 kts
with gusts 20-25kts til 02/03z then light terrain driven winds
through 02/19z. W-NW SFC wind 10-15kts with gusts 20-25kts Sunday
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Warmer temperatures this weekend into Monday with
very low humidity levels as min RHs will be below 10 percent in
the valleys and 10-15 percent over the mountains. Another storm
system is expected early next week with the main impact being a
combination of strong winds and very low humidity levels on
Monday, resulting in critical fire weather conditions. Sustained
20-foot winds up to 35 mph are expected. Will focus on areas
where highest deal fuel load outweighs any greenup that has
already occurred to hoist a Fire Weather Watch. This area will be
from Three Points east and southward, or SE Fire Weather Zone 150
along with most of Zones 151 and 152. There is some potential for
southern sky islands Zone 154 below 6000 feet to also be
affected, but did not include this area in the Fire Weather Watch.

Cooler and slightly more humid conditions will follow Tuesday
into Wednesday but with significantly lighter wind.

&&

.CLIMATE...March 2023 for Tucson goes into the record books as the
63rd warmest or 66th coolest at 2.8 degrees below normal and 42nd
wettest at 0.10" above normal. This is the 3rd straight month
that Tucson has recorded a monthly mean temperature being below
normal and the first time since 1975 that the first three months
of the year were all below normal.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for southeast AZZ150 and most of AZZ151>152.

&&

KD

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:13 PM MSTRed Flag WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz31 hr

Nearby

Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.